Post # 1
I was wondering if anyone was having problems losing weight while taking birth control. I’ve been taking it for about 2 1/2 years, and since then have gained about 25 lbs! I’ve never had a problem losing weight before, in fact I’ve never even wanted to lose weight. I was 5’6 and 120 lbs. Now it seems like I can’t get rid of the extra weight, even though I work out 5 days a week and follow a moderate diet. I’ve tried talking to my doctor, and she switched my prescription to a different brand, but it had no effect. Would a different form (other than the pill, like a patch or ring) work better?
Has anyone else had this problem? What did you do to lose the weight? Thanks, I know this is a weird topic!
Post # 3
Hi Jenn – I had something similar happen to me. My body just seemed to decide it liked the higher weight (and my change was pretty much exactly what yours was – same height, too) and it’s really tough to get it to drop below that. I’ve only had success with 1400 calories a day or less plus at least 30 minutes of aerobic activity a day. As soon as I slack off a little bit, I restabilize at the higher weight again. I’m still in a healthy range, but sometimes it’s frustrating.
I’m not sure how much of it is due to birth control and how much of it is due to just being happy in a relationship (I eat less when I’m alone). I switched from a tricyclic to a steady-dose pill about six months ago and it made zero difference in my weight. I’ve had friends go off birth control completely and say they dropped pounds, but since that’s not an option for me, I try to focus more on doing what you’re doing now and just being healthy overall, not recapturing my 19-year-old self (as nice as that would be).
Post # 4
First of all, I am not your doctor, and you should always consult your physician before any major changes. 🙂
That said, I am a physician, and a woman, so I know how you feel. Pretty much all birth control pills have the potential to cause you to gain weight. Although the ads may say otherwise, there is not a noticable difference between the pill, patch, or ring. In addition, keep in mind that the patch has a "max weight requirement"(I don’t think you are close or anything, just saying in general) for efficacy, and the ring can fall out at times. The only other option would be an intrauterine device, but sometimes that can cause weight gain as well. Basically, anything that changes the hormone levels in your body will do the same.
There has been some research that shows some newer BCPs can be helpful(things with spironolactone, lower doses of estrogen), but it is completely dependent on the individual.
Two things to keep in mind: as you get older, your metabolism will get slower. It makes losing weight much harder. Second, your exercise routine(and diet) cannot always be the same.
The best way to approach this problem is to continue working with your doctor for the BCP. Also, change your exercise routine. If you run or walk on the treadmill, sprint or change the incline to make it harder for you. If you use the elliptical, increase the resistance level. Vary your workout on a daily basis. As for your diet, consider decreasing the amount of carbs(if you happen to eat a lot), or consulting a nutritionist if you are unsure of what changes to make. You can also consider a personal trainer to keep your workouts everchanging.
Ultimately, it just takes time to lose weight(as with everything!). I’m sure things will work out.
Post # 5
angeldoc said what I was going to say… I don’t know how old you are, but AGE makes a big difference, with or without birth control! Every year of my 20s it seemed to get harder to lose weight… and now that I am… ahem… that age that comes after the 20s, well, it is a BEAR!!
Post # 6
I also have a hard time losing weight, but succesfully lost 25 pounds in the 6 months leading up to my wedding by tracking my caloric intake using MyFoodDiary (http://www.myfooddiary.com) and follow their caloric guidelines for the amount of weight I wanted to lose. I also exercised about 4 days a week for at least 30 minutes. When I was really try to lose weight, I felt like it was just "falling off" of me, literally! But as soon as I stop tracking my calories, it quickly comes back. I’ve found that it’s because I eat a lot of little things that quickly add up to many calories. For example, these days I just pack a ziploc bag with some pretzels for a snack, where before I was weighing my pretzels to get to one ounce exactly. The other day, I weighed the pretzels that I was packing and realized that I had increaed my portion to two ounces!!! That kind of doubling a few times a day will really add up. Calorie counting is super effective so I highly recommend it!
Post # 7
Another doc here… don’t have much to add from what Angeldoc said except:
If you are switching methods, don’t change to depo-provera shots. Average weight gain with depo is around 20 lbs. If you are not planning on getting pregnant in the next 5 years, IUDs are a great choice with lower potential for weight gain. The IUD is the birth control method of choice for Ob/Gyns in the United States.
Finally, the average weight gain with the pill is supposed to be around 5 lbs. It could just be that you are on the outer edge of the normal range, but when I have patients that gain more, I tend to do some further testing (TFT’s etc.) Therefore, as always when starting a weight loss program, I recommend making an appointment with your physician to get evaluated.
Post # 8
Just to add to what doctorgirl said… I’m not a doctor, but I have an IUD and I really like it. I can’t take anything with hormones because they give me aweful migraines, so I have one of the 0ld-fashioned IUDs that doesn’t release hormones. I’ve had it for over 5 years with no problems (I get an ultrasound once in a while to check that it’s in place). It’s nice not having to remember to take the pill every day.
I’d say, don’t give up and keep pushing your doctor until you find a solution that works for you. Weight gain is something that often happens as we get older (don’t I know it!), but you shouldn’t have to settle for a less-than-perfect solution to something so important to you.
Post # 9
Not much I can say over the doctors, but just a thought– what do you mean by "moderate" diet? Sometimes moderate diet with exercise can be enough to maintain your weight, but not lose it. Not sure if you count calories or just try to balance your food, but modifying that might be the trick. Good news is– once you hit your goal weight, you probably won’t have a problem maintaining it with what you are doing now. The method to losing depends on you. I follow Weight Watchers and know a lot of people that have had great success- mine has been ok so far, but that’s my own committment issues 🙂 Some do better on low carb- again, it just depends on you. Good luck!!
Post # 10
Hmmm, I’ve been taking the pill for since I was 18 and am now 22 I did notice a bit of wiegh gain. My doctor told me that the pill does not cause you to gain weigh, but it increase your appitite which makes people than it makes you gain wiegh…just what she told me. Have you tried ortho-tricyclen low? I love it.